Alert archive / Idaho / Wind Advisories in 2020

Wind Advisory 3, NWS Pocatello, ID

February 8, 202013 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Feb 8, 2020, 10:04 AM MST for 13 counties in Idaho. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 8, 2020, 10:04 AM MST (17:04 UTC)
Expired
Feb 8, 2020, 6:00 PM MST
In force
8 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Cassia County, ID, Fremont County, ID, Jefferson County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Power County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 21 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 5.1 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2020-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2020-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1530 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

771 
WWUS75 KPIH 081704
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1004 AM MST Sat Feb 8 2020

IDZ051>055-065-090100-
/O.NEW.KPIH.WI.Y.0003.200208T1704Z-200209T0100Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-Teton Valley-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, Oakley, Ashton, Tetonia, and Driggs
1004 AM MST Sat Feb 8 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Shoshone, Burley, American Falls, Pocatello, Fort Hall,
  Blackfoot, INL, Idaho Falls, Rexburg, Driggs.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. High
  profile vehicles and trailers may have difficulty driving.
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
2 follow-up statements
252 
WWUS75 KPIH 082036
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
136 PM MST Sat Feb 8 2020

IDZ052-053-065-082145-
/O.CAN.KPIH.WI.Y.0003.000000T0000Z-200209T0100Z/
Arco/Mud Lake Desert-Upper Snake River Plain-Teton Valley-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, St. Anthony, Ashton, Tetonia, and Driggs
136 PM MST Sat Feb 8 2020

...WIND ADVISORY IS CANCELLED...

Winds have diminished around INL, Idaho Falls, Rexburg and Driggs.
Therefore the wind advisory is cancelled.

$$

IDZ051-054-055-090100-
/O.CON.KPIH.WI.Y.0003.000000T0000Z-200209T0100Z/
Shoshone/Lava Beds-Lower Snake River Plain-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Pocatello, 
Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, 
Heyburn, and Oakley
136 PM MST Sat Feb 8 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Shoshone, Burley, American Falls, Pocatello, Fort Hall,
  Blackfoot.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  High profile vehicles and trailers may have difficulty driving.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
853 
WWUS75 KPIH 090057
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
557 PM MST Sat Feb 8 2020

IDZ051-054-055-090200-
/O.EXP.KPIH.WI.Y.0003.000000T0000Z-200209T0100Z/
Shoshone/Lava Beds-Lower Snake River Plain-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Pocatello, 
Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, 
Heyburn, and Oakley
557 PM MST Sat Feb 8 2020

...WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING...

Although winds remain gusty in a few spots this evening, the
higher wind gusts are expected to subside shortly and the advisory
will be allowed to expire. 

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Feb 8, 2:22 AM MST, 7 hours 42 minutes earlier.

Area forecast discussion, Feb 8, 2:22 AM MST, 7 hours 42 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
222 AM MST Sat Feb 8 2020

.SHORT TERM...Tonight through Monday night. Early morning satellite
imagery was showing the next upstream Pacific storm system digging
ESE through Seattle with the associated precipitation shield already
advancing through NE Oregon and the Idaho panhandle with the surface
front. Numerical models show the storm system digging ESE through
the NRN Rockies today and exiting SE of the region by Sunday
morning. Ahead of the system, we expect to see freezing rain/drizzle
in the Mud Lake region eastward through Ashton during the morning
hours. In addition, increasing winds with the front will produce
areas of blowing and drifting snow, primarily across INL and within
the northern and eastern mountainous regions. The tricky part here
is how much of a crust has formed due to the recent warm
temperatures. We will also be adding snow to the mix today and this
evening with a quick shot of 1 to 6 inches for the Stanley Basin and
Eastern Highlands regions...elsewhere, snow accumulations should
remain below half an inch. For now, wind and snowfall remain below
advisory criteria but I wouldn't be surprised to hear of blowing
snow issues across the eastern highlands today. By Sunday the ridge
rebounds along the NW coast and SE Idaho is left in a colder
northerly flow. The models paint mostly dry conditions for Sunday
and then a hint of snow possible Monday as a clipper system dives SE
through Montana on the east side of the upper ridge with little in
the way of any significant impacts for SE Idaho. Huston

.LONG TERM...Tuesday through next Saturday. While the long-term
portion of the forecast has higher confidence in the overall pattern
consisting of a continuation of cold northwest flow, there is
considerable uncertainty regarding timing and strength details of
embedded low pressure disturbances within the flow. Overall, odds
favor the Tuesday-Wednesday timeframe being among the quietest days
in the extended, with the potential for light snow shower activity
favoring the Island Park area and northwest-facing slopes across the
eastern highlands/WY border vicinity, with some of this activity
perhaps lingering into Wednesday. Forecast guidance has been
flopping around the past couple of days between indicating the
presence of a strong area of low pressure during this time, to
completely dry to what they're currently showing -- that being the
light snow shower activity. Given this wide range of solutions, low
confidence remains in this time period. The low confidence trend
continues by late week into next weekend, with guidance bringing a
relatively strong low pressure trough onshore late Thursday, then
diverging with its evolution. Possibilities range from the trough
strengthening into a low pressure system directly over Idaho Friday-
Saturday to more of a progressive trough that only impacts the area
Saturday. All that said, left the National Blend of Models solution
untouched, which offers a compromise solution for now by painting
snow shower chances in the mountains with lesser chances across the
Snake Plain. AD
&&

.AVIATION...Dry, breezy conditions are expected to persist through
this morning with VFR conditions ahead of an approaching cold front
from the northwest. Ahead of the front, SW winds will gradually
increase through the morning hours, peaking just before the front's
arrival, which is expected to be around 18Z at KSUN to 21Z at BYI
and PIH. Winds should peak in the 20-30kt range. The wind direction
forecast is more uncertain at KSUN, and with the late morning
frontal passage, boundary layer winds switch to the NW, which should
prevent the development of the typical diurnal up-valley flow.
Instead, the development of west-southwest winds should occur prior
to the front's arrival, with a switch to downvalley (310-330)
degrees by early afternoon. In terms of snow shower potential, this
will be highest at KDIJ and KSUN, but can't be ruled out at KIDA and
KPIH, but confidence is lower here. MVFR conditions will be possible
with any snow shower activity, mainly after 18Z. Winds will
gradually shift to the north across the Snake Plain, mainly after
06Z Saturday night. AD
&&

.PIH WATCHES/WARNINGS/ADVISORIES...None.
&&

Nearby

Wind Advisories in Idaho, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.